How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 47578
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I am a 34 year old female, otherwise in good health with

Customer Question

Hi. I am a 34 year old female, otherwise in good health with no other medical conditions.
In January this year, I started taking Phenergan for sleep problems. For six months, I took half a 25mg pill as needed - on average 3 times a week. At one point I was taking it daily, but after a week or two I reduced my usage as I was worried about becoming dependent. One night in June, I took a full 25mg dose for the first time in a few days. All night I suffered severe muscle spasms (like twitches) which prevented me from sleeping. I stopped taking Phenergan immediately and the symptoms did not recur.
Two weeks later I took half a pill of Amitriptyline. It wasn't mine, and with hindsight, I know how stupid this was. However, I'd taken it on 3-4 occasions in past years and experienced no side effects. Again, I took it only in order to sleep.
The muscle spasms immediately recurred, and have been happening ever since. It's been two months now. I sought help while on holiday abroad when things became unbearable, and was prescribed Xanax. I'm not happy to be taking it, but it is literally the only way I can sleep. I am taking the lowest possible dose - usually 0.25-5mg, but for reasons I will go on to explain, I have recently had to increase the dose.
The twitches come and go. Sometimes it seems like they are getting better, then they come back. They occur in my limbs, but also in my lower back, shoulders, neck and face. In the last three days there has been a new development. As I am drifting off to sleep, I will 'startle' awake suddenly with my heart racing. It can take hours for me to calm down again, but when I start to drift off it happens again. Xanax can help with this, but only if I take a higher dose which greatly concerns me. I have seen my GP, but he did not know what was causing it or why. I have also contacted the manufacturer of Phenergan, who sent me some more detailed info but did not say exactly what was causing this or how/when it would stop.
NB apart from caffeine and alcohol, I have taken no other drugs during or prior to this period.
My questions:
Can you tell me the precise neurological cause of these symptoms? Is part of my brain damaged, or is it a chemical imbalance?
Will it get better? If so, how long is it likely to last?
Can it be treated? This is really important, as I cannot live my life properly with these symptoms. I am already under a lot of stress, and am starting to become frightened to sleep because the 'startles' are so unpleasant.
Thank you very much.
Liz
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. David replied 2 years ago.
This is Dr. David

your symptoms sound like they could be due to benign vasciculations which are small twitching of small nerve fibers and small muscles close to the skin

excessive fatigue or dehydration or excessive anxiety like from excessive anxiety disorder can cause this.

it sounds like you could have a condition called anxiety disorder which could cause you to have benign fasciculations of your nerves and muscles and these twitches.

you might need additional therapy for your anxiety disorder like with an SSRI agent like zoloft or paxil or lexapro which could help decrease your anxiety symptoms. this can be used along with your xanax to help decrease anxiety.

I suspect that your symptoms are most likely not due to Phenergan

you need to see a sleep physician to get a sleep study and sleep evaluation to help your sleep

regular exercise can help your sleep.

are you willing to see a sleep doctor and get a sleep evaluation?
Dr. David and other Medical Specialists are ready to help you
Expert:  Dr. David replied 2 years ago.

thanks for accepting additonal services

my contact information in the USA is below

thanks for using JustAnswer.com

Customer: replied 2 years ago.

Hello, are you able to call me? My number is ***** - I'm in the UK.

Expert:  Dr. David replied 2 years ago.
I don't see your phone number yet.
Expert:  Dr. David replied 2 years ago.
http://www.ncbi.nlm.nih.gov/pubmed/5418663

http://www.ncbi.nlm.nih.gov/pubmed/1276554

http://www.ncbi.nlm.nih.gov/pubmed

search for extrapyramidal side effects amitriptyline